Alert archive / Virginia / Wind Advisories in 2006
Wind Advisory 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 25, 2006, 11:02 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It took effect at Dec 25, 2006, 12:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2006, 11:02 AM EST (16:02 UTC)
- In effect from
- Dec 25, 2006, 12:00 PM EST
- Expired
- Dec 25, 2006, 6:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 251602 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1102 AM EST MON DEC 25 2006 ...STRONG WINDS ACROSS THE HIGHER TERRAIN... .LOW PRESSURE STRENGTHENING ACROSS THE TENNESSEE VALLEY THIS AFTERNOON WILL BRING STRONG SOUTHEAST WINDS INTO THE HIGH COUNTRY THIS AFTERNOON. WIND GUSTS TO 50 MPH CAN BE EXPECTED AT THE HIGHER TERRAIN...ESPECIALLY NEAR THE TENNESSEE BORDER. WITH A MOIST GROUND...THESE WINDS COULD BRING DOWN SMALL TREES AND LARGER DEAD TREES. THIS MAY RESULT IN SCATTERED POWER OUTAGES. NCZ001-018-252300- /O.NEW.KRNK.WI.Y.0020.061225T1700Z-061225T2300Z/ ASHE-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE 1102 AM EST MON DEC 25 2006 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. WINDS GUSTING AS HIGH AS 50 MPH CAN BE EXPECTED ACROSS THE HIGHER TERRAIN THIS AFTERNOON...AND ESPECIALLY ALONG THE RIDGES CLOSE TO THE TENNESSEE BORDER. WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS71 KRNK 251734 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1234 PM EST MON DEC 25 2006 ...STRONG WINDS ACROSS THE HIGHER TERRAIN... .LOW PRESSURE STRENGTHENING ACROSS THE TENNESSEE VALLEY THIS AFTERNOON WILL BRING STRONG SOUTHEAST WINDS TO THE HIGHER TERRAIN THIS AFTERNOON. WIND GUSTS FROM 45 TO 55 MPH CAN BE EXPECTED AT THE TIMES. WITH A MOIST GROUND...THESE WINDS CAN BRING DOWN TREES. THIS MAY RESULT IN SCATTERED POWER OUTAGES. VAZ007-009-015-WVZ042-252300- /O.EXA.KRNK.WI.Y.0020.000000T0000Z-061225T2300Z/ TAZEWELL-SMYTH-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE... BLUEFIELD 1234 PM EST MON DEC 25 2006 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. WINDS GUSTING AS HIGH AS 55 MPH CAN BE EXPECTED ACROSS THE HIGHER TERRAIN THIS AFTERNOON. DUE TO THE WET GROUND...THIS CAN DOWN TREES AND CAUSE POWER OUTAGES. WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NCZ001-018-252300- /O.CON.KRNK.WI.Y.0020.000000T0000Z-061225T2300Z/ ASHE-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE 1234 PM EST MON DEC 25 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. WINDS GUSTING AS HIGH AS 55 MPH CAN BE EXPECTED ACROSS THE HIGHER TERRAIN THIS AFTERNOON...AND ESPECIALLY ALONG THE RIDGES CLOSE TO THE TENNESSEE BORDER. DUE TO THE WET GROUND...THIS CAN DOWN TREES AND CAUSE POWER OUTAGES. WINDS THIS STRONG CAN ALSO MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ 05
000 WWUS71 KRNK 252251 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 551 PM EST MON DEC 25 2006 ...STRONGER WINDS HAVE MOVED OUT OF THE AREA... .A LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHWARD INTO THE LOWER OHIO VALLEY THIS EVENING...AND STRONG SOUTH WINDS HAVE MOVED NORTH AND EAST OF THE AREA. NCZ001-018-VAZ007-009-015-WVZ042-260000- /O.EXP.KRNK.WI.Y.0020.000000T0000Z-061225T2300Z/ ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...INDEPENDENCE...BLUEFIELD 551 PM EST MON DEC 25 2006 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS AFTERNOON... THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM EST THIS AFTERNOON. WINDS HAVE DIMINISHED RAPIDLY ACROSS THE ADVISORY AREA AND ARE WELL BELOW ADVISORY LEVELS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 25, 9:25 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Dec 25, 9:25 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 925 AM EST MON DEC 25 2006 SHORT TERM /REST OF TODAY/... WILL HAVE UPDATE OUT SOON TO REMOVE THE MENTION OF SLEET MIXED WITH THE RAIN THIS MORNING. ALSO HAVE MADE MINOR TWEAKS TO BETTER REFLECT THE RECENT TEMPERATURE...DEW POINT AND WIND SPEED/DIRECTION TRENDS. REMAINDER OF THE FORECAST FOR TODAY STILL LOOKS ON TRACK. && .PREV DISCUSSION... /ISSUED 630 AM EST MON DEC 25 2006/ AVIATION /11Z-06Z/... RAIN NOW MOVING ACROSS A VAST PART OF THE REGION WITH CEILINGS QUICKLY TRENDING TO MVFR LEVELS OR LOWER WITHIN 2 TO 3 HOURS AFTER THE ONSET OF THE RAIN. EASTERLY WINDS ARE PICKING UP AS WELL WITH 1O TO 15 KTS WITH GUSTS NEAR 20 COMMON IN THE MOUNTAINS CURRENTLY. THROUGH AT LEAST THE EARLY AFTERNOON LOW CEILINGS WITH STEADY LIGHT TO MODERATE RAIN WILL BE RULE IN MOST LOCATIONS. A DRY SLOT WILL TRY TO MAKE IT INTO THE SOUTHWEST PART REGION HELPING TO REMOVE ALL BUT THE LOWEST LEVELS OF THE MOISTURE...SO A SWITCH DRIZZLE AND A SLIGHTLY HIGHER CEILINGS ARE EXPECTED. TONIGHT EASTERLY FLOW WILL CONTINUE IN ADVANCE OF AN APPROACHING COLD FRONT. IT WILL BE AT THIS TIME WHERE WE COULD SEE A 3 TO 5 HOUR WINDOW WITH DENSE FOG AND DRIZZLE WITH LIFR CEILINGS JUST IN ADVANCE OF THE FRONT. EXPECTING A WIND SHIFT AROUND OR SLIGHTLY AFTER MIDNIGHT IN THE WEST WITH CEILINGS AND VISIBILITIES INCREASING RAPIDLY WITH AN INCREASE IN RAIN SHOWER COVERAGE. IMPROVEMENT WILL COME IN THE EAST BUT WILL BE A LITTLE LATER. PREV DISCUSSION... /ISSUED 456 AM EST MON DEC 25 2006/ SHORT TERM /TODAY THROUGH TUESDAY NIGHT/... EXPANSIVE PRECIPITATION FIELD HEADING NORTHEAST INTO THE AREA IN ADVANCE OF AN AREA OF LOW PRESSURE MOVING OUT OF THE GULF OF MEXICO. MODEL ARE IN PRETTY GOOD AGREEMENT OF TRACKING THIS ALONG ALONG THE WESTERN FLANKS OF THE SPINE OF THE APPALACHIANS THROUGH TONIGHT BEFORE THEN TRACKING INTO EASTERN PENNSYLVANIA BY MID-DAY TUESDAY. FOR TODAY A GOOD SWATH OF RAIN SHOULD IMPACT THE AREA FOR A WET CHRISTMAS. PREFERRING THE WARMER GFS SOLUTION OVER THE NAM REGARDING THE LOW LEVEL T/TD PROFILE IN THE BUFKIT SOUNDINGS. THESE SUGGEST A POSSIBLE VERY BRIEF PERIOD OF SLEET FOR A FEW HOURS THIS MORNING AS THE FALLING RAIN BEGINS TO SATURATE THE COLUMN TOWARDS THE WET BULB TEMPERATURES. AREAS FROM THE MOUNTAINS OF NORTHWEST NORTH CAROLINA INTO THE NEW RIVER VALLEY OF VIRGINIA AND THEN INTO THE GREENBRIER VALLEY OF WEST VIRGINIA MIGHT SEE A HOUR OR TWO AT BEST OF PATCHY SLEET MIXED WITH THE RAIN. GIVEN ALL SURFACE CONDITIONS ARE ABOVE FREEZING...NOT EXPECTING ANY ACCUMULATION OF WHAT SLEET THERE MIGHT BE. ANTICIPATE ALL RAIN EVERYWHERE BY 1000 AM. BEST RAINFALL TODAY LOOKS TO BE OVER SOUTHSIDE VIRGINIA AND NEIGHBORING COUNTIES OF NORTH CAROLINA WEST TO NEAR THE CREST OF THE BLUE RIDGE. IN THIS REGION AN AVERAGE OF 0.75 TO 1.25 INCHES OF RAIN LOOK PROMISING...WITH 0.50 TO 0.75 INCHES OF RAIN IN THE MOUNTAINS. THE DRY SLOT OF THE SYSTEM LOOKS TO PROGRESS INTO WESTERN PARTS OF THE AREA BY THE AFTERNOON...SO EXPECTING PRECIPITATION TO TAPER OFF FROM WEST TO EAST HEADING INTO THE EVENING WITH LINGERING DRIZZLE. AS WE GET INTO LATER TONIGHT AND THE SYSTEM LIFTS NORTH OF THE REGION COLD AIR ADVECTION WILL START TO KICK IN AS NORTHWEST WINDS INCREASE IN SPEED. THIS WILL BE ENHANCED DURING THE DAY TUESDAY AS 850 MB WINDS INCREASE TO AROUND 40 - 45 MPH. RESIDUAL LOW LEVEL MOISTURE WILL TRANSITION FROM RAIN SHOWERS TO SNOW SHOWERS IN THE SOUTHEAST WEST VIRGINIA MOUNTAINS SOUTH INTO THE NORTHWEST MOUNTAINS OF NORTH CAROLINA. THIS REGION MAY SEE 1 TO 2 INCHES OF SNOW ON AVERAGE WITH 3 TO 5 INCHES IN THE HIGHER ELEVATIONS OF WESTERN GREENBRIER COUNTY. LONG TERM /WEDNESDAY THROUGH SUNDAY/... NO CHANGES AT THIS TIME. AVIATION /09Z-06Z/... GULF SYSTEM TO BRING WIDE SPREAD RAIN INTO THE REGION STARTING VERY EARLY MONDAY MORNING IN NW NC THEN SPREAD TO THE NE THROUGH THE AREA BY MID MORNING. COULD SEE ONSET OF MIX PRECIPITATION IN MOUNTAIN VALLEYS BUT FOR THE MOST PART...THIS SHOULD BE A LIQUID RAIN EVENT. VFR CONDITIONS MAY MAINTAIN THROUGH SUNRISE THE QUICKLY DETERIORATE THROUGH THE DAY. STRONG JET DYNAMICS WILL BRING MODERATE TO HEAVY RAIN TO THE AREA FROM MID MORNING TO MID AFTERNOON. THE PIEDMONT SECTIONS OF NC/VA LOOKS TO BEAR THE HEAVIER RAIN A LITTLE LONGER THAN THE MOUNTAINS. EITHER WAY...VISIBILITIES COULD BE IFR DURING THIS TIME. RAIN PULLS OUT OF THE AREA BY MONDAY EVENING. WITH THE COLD FRONT STILL WEST OF THE AREA...IFR/LIFR VISIBILITIES POSSIBLE DURING THE EVENING...ESPECIALLY IF WINDS DECOUPLE EARLY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...DS
Hazardous weather outlook, Dec 25, 9:35 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EST MON DEC 25 2006 WVZ045-261445- GREENBRIER- 935 AM EST MON DEC 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING FROM 1 TO 3 INCHES ACROSS EASTERN GREENBRIER COUNTY WITH 3 TO 5 INCHES POSSIBLE IN THE WESTERN HIGHER TERRAIN. WINDS FROM THE NORTHWEST GUSTING TO AROUND 30 MPH WILL ACCOMPANY THE SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY NIGHT. VAZ007-WVZ042-043-261445- TAZEWELL-MERCER-SUMMERS- 935 AM EST MON DEC 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING FROM 2 TO 3 INCHES. NORTHWEST WINDS GUSTING TO AROUND 30 MPH WILL ACCOMPANY THE SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY NIGHT. VAZ010-011-019-020-WVZ044-261445- BLAND-GILES-ALLEGHANY VA-BATH-MONROE- 935 AM EST MON DEC 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING FROM 1 TO 2 INCHES. NORTHWEST WINDS GUSTING TO AROUND 35 MPH WILL ACCOMPANY THE SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY NIGHT. NCZ001-018-VAZ009-015-261445- ASHE-WATAUGA-SMYTH-GRAYSON- 935 AM EST MON DEC 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY INTO TUESDAY NIGHT...SNOW IS EXPECTED WITH AMOUNTS RANGING FROM 1 TO 3 INCHES. WINDS GUSTING TO AROUND 40 MPH WILL ACCOMPANY THE SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TO REPORT SNOW AMOUNTS TUESDAY AND TUESDAY NIGHT. NCZ002-VAZ012>014-016>018-261445- ALLEGHANY NC-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- 935 AM EST MON DEC 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY INTO TUESDAY NIGHT NORTHWEST WINDS WILL GUST TO AROUND 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-261445- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 935 AM EST MON DEC 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT RAINFALL TODAY ACROSS THE REGION WILL AVERAGE BETWEEN 0.75 AND 1.50 INCHES. GIVEN RECENT SOAKING RAINS...THIS AMOUNT OF RAIN MAY HELP BRING SOME SMALL CREEKS AND STREAMS TO NEAR BANKFUL LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXECUTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DS
Nearby
Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Wind Advisories in West Virginia, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.